Kansas, 2012

Hail and Damaging Winds in Kansas, September 4, 2012

September 4, 2012 · NWS DDC · 5 events in 2 counties and zones

A jet streak moving across Kansas provided the necessary lift to help produced thunderstorms, fueled by relatively moist and unstable boundary layer air.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A jet streak moving across Kansas provided the necessary lift to help produced thunderstorms, fueled by relatively moist and unstable boundary layer air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 4, 5:14 PM CST, 6 minutes earlier.

Area forecast discussion, Sep 4, 5:14 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
614 PM CDT TUE SEP 4 2012

...UPDATED FOR AVIATION...

.SYNOPSIS...
ISSUED AT 1220 PM CDT TUE SEP 4 2012

AT 12Z TUESDAY A 250MB 80-90KT JET STREAK EXTENDED FROM EASTERN
UTAH INTO NORTHEAST COLORADO. +70KT JET STREAK WAS POSITIONED ON
THE SOUTHWEST SIDE OF A 500MB TROUGH THAT WAS LOCATED NEAR
NORTHWEST MONTANA/SOUTHEAST ALBERTA. AHEAD OF THIS 500MB TROUGH A
700MB BAROCLINIC ZONE WAS LOCATED ACROSS EASTERN MONTANA. ACROSS
THE CENTRAL PLAINS 850MB TEMPERATURES WERE PRIMARILY IN THE MID
20S. THESE TEMPERATURES WERE AHEAD OF A 850MB COLD FRONT WHICH
STRETCHED FROM EASTERN SOUTH DAKOTA INTO WESTERN NEBRASKA. FURTHER
SOUTH NEAR THE OKLAHOMA BORDER EARLIER THIS MORNING SOME HIGH
BASED SHOWERS AND THUNDERSTORMS WERE OBSERVED WERE SOME MID LEVEL
MOISTURE AND WEAK INSTABILITY WAS PRESENT AHEAD OF AN UPPER LEVEL
WAVE.

&&

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 132 PM CDT TUE SEP 4 2012

NORTHERN COLORADO UPPER JET IS FORECAST BY BOTH THE NAM AND GFS
TO CROSS THE CENTRAL PLAINS THROUGH EARLY TONIGHT. GIVEN THE
LOCATION OF THIS JET ALONG WITH THE MID LEVEL MOISTURE, AND
INSTABILITY WILL CONTINUE TO FAVOR SCATTERED THUNDERSTORMS ACROSS
MUCH OF WESTERN AND SOUTH CENTRAL KANSAS THIS AFTERNOON AND EARLY
EVENING. ANOTHER OPPORTUNITY FOR PRECIPITATION WILL BE EARLY
WEDNESDAY MORNING AS A COLD FRONT MOVES SOUTH INTO WESTERN KANSAS
AND AN UPPER LEVEL TROUGH CROSSES INTO CENTRAL PLAINS. BASED ON
THE LOCATION OF THE MID LEVEL FRONTOGENESIS AHEAD OF THIS UPPER
TROUGH EARLY WEDNESDAY MORNING WILL FOCUS THE BETTER CHANCES FOR
PRECIPITATION ACROSS SOUTHWEST KANSAS WITH THE LOWER CHANCES IN
NORTH CENTRAL KANSAS EARLY WEDNESDAY. AS FOR TEMPERATURES WILL
TREND COOLER IN SOUTHWEST KANSAS ON WEDNESDAY GIVEN THE EXPECTED
CLOUD COVER, PRECIPITATION CHANCES AND 850MB TEMPERATURE TRENDS
AND LOWER HIGHS BACK TO AROUND 85. HIGHS NEAR 95 STILL APPEARS ON
TRACK ACROSS SOUTH CENTRAL KANSAS BASED ON LATEST TIMING OF THE
FRONTAL PASSAGE ACROSS WESTERN AND SOUTH CENTRAL KANSAS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 354 PM CDT TUE SEP 4 2012

WARM ADVECTION WILL INCREASE BY LATE WEDNESDAY NIGHT AND EARLY THURSDAY
AHEAD OF THE NEXT SHORTWAVE TROUGH APPROACHING THE NORTHERN ROCKIES.
SOME SHOWERS AND THUNDERSTORMS MAY DEVELOP TOWARD MORNING DUE TO THE
INCREASING ISENTROPIC LIFT. LOW TEMPERATURES WILL BE HELD UP A BIT
BY THE INCREASING CLOUD COVER WITH MAINLY UPPER 50S TO MID 60S.

BY THURSDAY THE AFOREMENTIONED SHORTWAVE TROUGH WILL BE DROPPING
SOUTHWARD INTO THE NORTHERN ROCKIES.  A SOUTHERN BRANCH JET WILL STILL
BE SITUATED ACROSS THE CENTRAL PLAINS, WITH THE NEXT JET ASSOCIATED
WITH THE SHORTWAVE TROUGH DROPPING INTO THE NORTHERN PLAINS.
THE AMOUNT OF LOW LEVEL DESTABILIZATION IS IN QUESTION FOR THURSDAY.
THE FRONT THAT PASSES WEDNESDAY MORNING WILL ATTEMPT TO MOVE BACK NORTH
AS A WARM FRONT. THE NAM AND UKMET DEVELOP PRECIPITATION EARLY IN THE
DAY WHILE THE GFS HOLDS OFF UNTIL EVENING WHEN INSTABILITY WOULD
BE HIGHER. IT IS ALSO DIFFICULT TO TELL HOW MUCH CONVECTIVE
STABILIZATION WILL OCCUR AND HOW MUCH RECOVERY WILL HAPPEN DURING
THE DAY. THE BOTTOM LINE IS THAT THERE IS A CHANCE OF SHOWERS AND
THUNDERSTORMS EITHER THURSDAY OR THURSDAY NIGHT AS THIS SYSTEM
SLOWLY APPROACHES THE PLAINS FROM THE NORTHWEST. IF THE GFS
VERIFIES THEN THERE COULD BE ENOUGH CAPE FOR SEVERE STORMS LATE THURSDAY.

THE AFOREMENTIONED UPPER-LEVEL SYSTEM AND ASSOCIATED COLD FRONT WILL
PASS ACROSS KANSAS ON FRIDAY. THERE IS SOME UNCERTAINTY WITH RESPECT
TO THE TIMING OF THE COLD FRONT. BUT SOME ELEVATED SHOWER AND
THUNDERSTORMS COULD PERSIST IN THE MORNING, ESPECIALLY IN CENTRAL
AND SOUTH CENTRAL KANSAS WHERE THE BEST LOW LEVEL MOISTURE AND
LIFT WILL BE.

BY FRIDAY NIGHT, COOLER AIR WILL FILTER INTO WESTERN KANSAS IN THE
WAKE OF THE UPPER-LEVEL TROUGH. TEMPERATURES SHOULD FALL INTO THE
50S TO NEAR 60F BY MORNING. SATURDAY WILL BE COOLER WITH HIGHS IN
THE 70S AS SURFACE HIGH PRESSURE BUILDS IN. THE COOLEST MORNING WILL
BE SUNDAY AS WINDS SHOULD BE LIGHT WITH DEWPOINTS IN THE 30S AND 40S.
THERE COULD EVEN BE A FEW READINGS IN THE UPPER 40S, WHICH WE HAVE
ACTUALLY ALREADY SEEN IN LATE AUGUST.

UPPER-LEVEL RIDGING WILL BEGIN TO BUILD BACK INTO THE CENTRAL PLAINS
BY MONDAY AND TUESDAY. HIGHS MAY WARM INTO THE 90S AS EARLY AS
MONDAY. BY TUESDAY THE GFS AND ECMWF ARE IN GOOD AGREEMENT WITH THE
LARGE SCALE PATTERN, WITH A SHORTWAVE TROUGH TRAVERSING THE NORTHERN
PLAINS AND SOUTHERN CANADA. THIS COULD PUSH A COLD FRONT THROUGH
WESTERN KANSAS BY WEDNESDAY. BUT BEFORE THEN, IT COULD BE FAIRLY HOT
ON TUESDAY AHEAD OF THE FRONT WITH HIGHS IN THE MID TO UPPER 90S AND
POSSIBLY EVEN 100F.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 604 PM CDT TUE SEP 4 2012

AS AN UPPER LEVEL VORT MAX MOVES ACROSS NORTHERN KANSAS A FEW
THUNDERSTORMS WILL BE POSSIBLE MAINLY NEAR KHYS TILL 00-02Z WITH
SMALL HAIL AND WIND GUSTS 20-40KT. A NORTHERN BRANCH SHORTWAVE
TROUGH WILL THEN MOVE ACROSS THE NORTHERN PLAINS PUSHING A
SIGNIFICANT COLD FRONT ACROSS WESTERN KANSAS TOWARD MORNING. WINDS
WILL SHIFT ABRUPTLY TO THE NORTH OR NORTHEAST AT 15-25KT AROUND
11-13Z. VFR CONDITIONS ARE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  87  63  87 /  20  20  20  40
GCK  65  86  61  91 /  20  20  20  40
EHA  64  83  59  91 /  20  20  20  20
LBL  66  85  63  91 /  20  30  30  30
HYS  62  88  58  88 /  50  10  10  40
P28  70  94  64  91 /  20  20  20  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...BURGERT
SHORT TERM...BURGERT
LONG TERM...FINCH
AVIATION...KRUSE
Hazardous weather outlook, Sep 4, 1:19 PM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
219 PM CDT TUE SEP 4 2012

KSZ030-031-043>046-061>066-074>081-084>090-051000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
219 PM CDT TUE SEP 4 2012 /119 PM MDT TUE SEP 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS WEST CENTRAL AND SOUTHWEST KANSAS. SEVERE WEATHER IS NOT
EXPECTED ALTHOUGH A FEW OF THE STORMS COULD PRODUCE WIND GUSTS TO
50 MPH ALONG WITH CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR AFTERNOON AND NIGHTTIME THUNDERSTORMS WILL CONTINUE
THROUGH FRIDAY ACROSS WESTERN KANSAS. THE THREAT FOR SEVERE
WEATHER FROM THESE STORMS IS LOW. THE MAIN THREATS FROM ANY
STORMS
THAT DEVELOP WILL BE STRONG WINDS TO 50 MPH ALONG WITH SMALL HAIL
AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

18

In the hours before

Special weather statement, Sep 4, 3:21 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
421 PM CDT TUE SEP 4 2012

KSZ085-042200-
STEVENS-
421 PM CDT TUE SEP 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STEVENS COUNTY...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF FETERITA...MOVING NORTHEAST AT
30 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3699 10155 3715 10154 3728 10109 3699 10107
      3699 10134
TIME...MOT...LOC 2122Z 228DEG 26KT 3706 10142

SUGDEN
Special weather statement, Sep 4, 4:28 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
528 PM CDT TUE SEP 4 2012

KSZ030-031-042315-
ELLIS-TREGO-
528 PM CDT TUE SEP 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND NORTHERN
ELLIS COUNTIES...

AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF OGALLAH...MOVING EAST AT 35 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3913 9903 3889 9904 3894 9988 3914 9980
      3914 9904
TIME...MOT...LOC 2228Z 271DEG 35KT 3906 9967

RUSSELL
Special weather statement, Sep 4, 5:15 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
615 PM CDT TUE SEP 4 2012

KSZ031-050000-
ELLIS-
615 PM CDT TUE SEP 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELLIS COUNTY...

AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CATHARINE...MOVING SOUTHEAST AT 25 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3872 9904 3889 9930 3913 9920 3913 9903
TIME...MOT...LOC 2315Z 307DEG 21KT 3891 9915

RUSSELL

The radar

The Dodge City radar (KDDC), 149 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Ellis

When
September 4, 5:20 PM CST
Where
Ellis County, 2.14 mi NNE of Walker
Measured
0.75 in hail
Reported by
Public
Coordinates
38.900, -99.060

Thunderstorm Wind, Ellis

When
September 4, 5:20 PM CST
Where
Ellis County, 2.26 mi ENE of Catharine
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.940, -99.180

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Ellis

When
September 4, 5:20 PM CST
Where
Ellis County, 2.14 mi NNE of Walker
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.900, -99.060

Winds were estimated to be 65 MPH.

Hail, Finney

When
September 4, 6:20 PM CST
Where
Finney County, 0.88 mi NW of Holcomb
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.990, -100.990

Hail, Finney

When
September 4, 6:30 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.980, -100.860

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413720, 413723, 413724, 413721, 413722.